Wednesday, August 20, 2008

Three Weeks, Four Doctors Appointments Later, and Three Pounds Lighter

Yeah, the title of this post pretty much sums up the last few crazy weeks.

Being off the CellCept, the itching got worse. So I went in to see Doctor C, who put me on Zyrtec and back on the CellCept and took me off the hydroxychloroquine, because apparently itching can “rarely” be caused by it. Since when has Doctor C known my body to do normal (as in not rare) things?

It was, as per usual, a very weird appointment. I felt like I was being tested, being asked trick questions.

Doctor C: How much prednisone are you on?
Me: None.
Doctor C: Right answer.

Uh, right answer yourself. I’ve only been telling Doctor C I wanted off since January! And what, was I going to get addicted to one milligram of prednisone? I don’t think so.

Doctor C inspected the areas of my body where there was sort of a rash, in connection with the itching. Then Doctor C says to me something like, Well what about the stuff on your face? Now granted, Doctor C is a rheumatologist, not a dermatologist. But shouldn’t even a rheumatologist know the difference between acne caused by prednisone and a rash?!? The comment was an insult to both of our intelligences.

Doctor C: Have you been exercising?

Yes, this seems like an innocuous question… when you actually know what it means!!! This question pretty much came out of the sky. Like it literally came from nowhere and had nothing to do with anything we were discussing. So really, I had no idea whether the point was that Doctor C thought I was exercising too much or too little. Why can’t doctors just ask normal questions? Why do I always feel like I’m being tested?

If it had anything to do with the fact that I lost three pounds in a month and a half, my guess is that my lack of appetite had something to do with that. When I say I’ve had very little appetite, what does that mean other than I haven’t been eating all that much? Hence why it was no surprise to me that I had lost weight since my last appointment.

The one good thing was that Doctor C remembered the issues I was having from work and asked me about them. I said that work was good because it was over. And we had a nice little laugh about that.

The last few weeks have been filled with the worst blood draws ever!!!

The muscle in my left arm and my right hand, just below the bottom knuckle of my ring finger were bruised to the point where I couldn’t touch the muscle or fully flex the fingers of my right hand. Of course, the bruises remain. And I can’t forget the blood draw from this morning, when there was blood going into the vial and running down my arm. It wasn’t so much the blood oozing out of my body that I was worried about as it was the khaki Capri pants I was wearing. Blood and khaki just don’t mix!

I’m not sure why it has been so difficult, but I’ve been told over these past weeks that I have stubborn veins and a very narrow nose. Meanwhile, I really wanted to tell these people that I wasn’t in the mood for their closed-minded comments.

After all this time, I guess I shouldn’t really be shocked by the tactlessness of anyone anymore, but the tactlessness of those in the medical profession continues to surprise me. Do they not realize that I’m aware of how poorly certain parts of my body work (or don’t). I don’t need to feel poorly about the ones I thought were working properly.

I have a filter, as is apparent from all of the things that I wanted to say during many of these conversations, but didn’t. But does no one else on the planet have a filter anymore?

I got to meet Doctor G for the first time, who took over for Doctor E (ENT). Doctor G was super nice. Plus, I don’t have to go back for another eight months! And today I saw Doctor D (Gastroenterologist), and if I’m lucky, I won’t have to go back ever again!

Being off the hydroxychloroquine has been a real bummer because my arthritis is flaring badly. But the itching is much improved, so what to do?

I’m off to Chi*town with the fam for a few days. I’m sure you’ll be glad to have a break from me, as I’m back to my daily postings! Don’t worry, more when I return!


  1. before they took you off hydroxychloroquine aka gen. plaquenil did they try to reduce the dosage.. I experienced the itching too with the plaquenil and they put me on 100mg once a day instead of twice... this really seemed to help the itching.

  2. Samantha, no I was just taken off. Although based on how I feel right now, I don't see how I can stay off of it. Thanks for this advice. I will definitely mention the possibility of a lower dose to my doctor.

  3. Re: the stubborn veins. I am also cursed with these. The last few times I went in for IV infusions, the nurses had a hell of a time finding my veins, and I ended up with deep purple bruises on both arms. When I'm feeling particularly punchy and I get a comment about my stubborn veins, I consider saying things like, "well, maybe if you med types would stop digging around in my arms for veins and collapsing them, you wouldn't scar them and just make it worse for the next guy". :P

    I will say this, though. I've had two med-types get into my veins immediately; one was a nurse who used to work on a chemo ward, and one was a phlebotemist who obviously knew what she was doing. I felt like I should hire one to take with me whenever they needed a vein.

    Be well,

  4. I wish I could come up with some kind of witty comeback, but in the moment, I kind of feel like I am at their mercy, and they are the ones with the needle in their hand. I agree with you on wishing I could hire the good ones and tote them around with me. Because I have had a couple of good ones... Just not lately!